Alert archive / Alabama / Tornado Warnings in 2023

Tornado Warning 40, NWS Birmingham, AL

April 1, 2023Winston County, Alabama

NWS Birmingham, AL issued this tornado warning at Apr 1, 2023, 2:44 AM CDT for Winston County, Alabama. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 1, 2023, 2:44 AM CDT (07:44 UTC)
Expired
Apr 1, 2023, 3:16 AM CDT
In force
32 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Tornado
Observed
Hail
0.75 in

County Winston County, AL

The radar

The Columbus AFB radar (KGWX), 96 km from the middle of the area, began a volume at 07:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 1, 2:47 AM CDTTSTM WND DMG1 Sw Haleyville, ALTREES UPROOTED AND POWER LINES DOWNED IN HALEYVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 31, 11:59 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 7.7 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2023-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 169 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2023-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
169 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
1105 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
362 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

529 
WFUS54 KBMX 010744
TORBMX
ALC133-010845-
/O.NEW.KBMX.TO.W.0040.230401T0744Z-230401T0845Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Birmingham AL
244 AM CDT Sat Apr 1 2023

The National Weather Service in Birmingham has issued a

* Tornado Warning for...
  Northwestern Winston County in northwestern Alabama...

* Until 345 AM CDT.
    
* At 244 AM CDT, a tornado producing storm was located near
  Haleyville, moving east at 45 mph.

  HAZARD...Damaging tornado.

  SOURCE...Radar confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Haleyville, Brushy Lake, Needmore, Moreland, Ashridge, Posey Field
  Airport, Sipsey River Rec Area, Grayson, Pebble and western
  Bankhead National Forest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3430 8722 3421 8726 3421 8763 3431 8763
TIME...MOT...LOC 0744Z 267DEG 40KT 3425 8770 

TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN

$$

40/Sizemore
3 follow-up statements
976 
WWUS54 KBMX 010758
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
258 AM CDT Sat Apr 1 2023

ALC133-010845-
/O.CON.KBMX.TO.W.0040.000000T0000Z-230401T0845Z/
Winston AL-
258 AM CDT Sat Apr 1 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 AM CDT FOR
NORTHWESTERN WINSTON COUNTY...
    
At 257 AM CDT, a severe thunderstorm capable of producing a tornado
was located near Ashridge, or 7 miles northeast of Haleyville, moving
east at 50 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Brushy Lake, Moreland, Ashridge, Sipsey River Rec Area, Grayson and
western Bankhead National Forest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3430 8722 3421 8726 3421 8755 3431 8753
TIME...MOT...LOC 0757Z 265DEG 45KT 3427 8749 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

32/Davis
259 
WWUS54 KBMX 010809
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
309 AM CDT Sat Apr 1 2023

ALC133-010845-
/O.CON.KBMX.TO.W.0040.000000T0000Z-230401T0845Z/
Winston AL-
309 AM CDT Sat Apr 1 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 AM CDT FOR NORTH
CENTRAL WINSTON COUNTY...
    
At 309 AM CDT, a severe thunderstorm capable of producing a tornado
was located over Brushy Lake, or 13 miles north of Arley, moving east
at 60 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Moreland, Brushy Lake and Grayson. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3430 8722 3421 8726 3421 8737 3430 8735
TIME...MOT...LOC 0809Z 267DEG 52KT 3428 8726 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

32/Davis
127 
WWUS54 KBMX 010816
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
316 AM CDT Sat Apr 1 2023

ALC133-010826-
/O.CAN.KBMX.TO.W.0040.000000T0000Z-230401T0845Z/
Winston AL-
316 AM CDT Sat Apr 1 2023

...THE TORNADO WARNING FOR NORTH CENTRAL WINSTON COUNTY IS
CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

A Tornado Watch remains in effect until 700 AM CDT for northwestern
Alabama.

LAT...LON 3430 8722 3421 8726 3421 8737 3430 8735
TIME...MOT...LOC 0815Z 267DEG 40KT 3428 8716 

$$

32/Davis

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Apr 1, 12:50 AM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, Apr 1, 12:50 AM CDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1250 AM CDT Sat Apr 1 2023

...New AVIATION...

.MESOSCALE UPDATE FOR SEVERE WEATHER POTENTIAL...
Issued at 1130 PM CDT FRI MAR 31 2023

Convective development is becoming more established to our west
across northern Mississippi. A broken line of supercells has
formed and is moving east-northeast toward the Tennessee Valley
at 40-50 mph. Environmental parameters are very favorable for
tornadoes across the warm sector. In fact, 0-1 SRH has nearly
doubled over the past 3-4 hours per GWX RADAR derived hodographs.
Given the nocturnal increase in boundary layer moisture, lowering
LCLs, and broadening hodographs, it appears the tornado
probabilities are starting to come together despite a lull in
intensity and coverage of thunderstorms earlier this evening.
Current eff. layer STP values are running 3-5 from northwest AL to
northern MS. Given the right convective/storm scale evolution over
the next several hours, significant tornadoes will be possible,
along with other convective hazards. Uncertainty lies with how far
east this threat will extend, but I generally expect a lessening
threat as storms pass south of I-59.

40/Sizemore

&&

.SHORT TERM...
(Through Saturday)
Issued at 1015 PM CDT FRI MAR 31 2023

Finally starting to see some additional development south of
Memphis along the Mississippi River. There are still a few
supercells evident on local radars in Tennessee. Model depictions
overnight continue indicating a mix of supercell and QLCS
potential as it enters the northwest after midnight. SBCAPE
values are still forecasted to improve over Central Alabama in the
next 2-4 hours. Upper level westerly winds will increase, low
level jet winds will increase, Theta-e advection improves, SRh
values off local radars north are around 500 and Bulk Shear is
still high enough for organized severe. The best lift remains just
north of the area overnight. Therefore, the risk areas will not be
changed as the best potential for severe weather remains along and
north of I-20 overnight. It appears there will be a good chance of
at least a few supercells near the area. The timing has been
slower the past 6 hours, and will back up the timing once again.
Not mentioned anything until after midnight northwest. The focus
for the storms moves rather slow across the state and this leaves
a small potential for severe storms south into Saturday. Surface
based winds will also increase overnight outside of the storms.
These gusts may reach 40 mph at times. May have do expand the
timing on these gusts northwest farther into the night.

75

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 231 PM CDT FRI MAR 31 2023

Long term forecast remains on track this afternoon, and the
previous discussion remains valid. Made minor adjustments to rain
chance and temps, but nothing that would change expected impacts.
Will hold off on adding anything in the HWO.

14

Previous long-term discussion:
(Saturday night through Thursday)
Issued at 342 AM CDT FRI MAR 31 2023

Quasi-zonal flow aloft temporarily sets up to start off the long
term period. High pressure will sink southward into Kentucky and
Tennessee, with northerly winds across Central Alabama becoming
light towards daybreak especially in sheltered locations. Can't
completely rule out some patchy frost in the coldest far northern
locations Saturday night but most areas will remain in the 40s.
Pleasant conditions are expected for much of Sunday with
increasing high clouds during the afternoon. A relatively weak
southern stream shortwave currently off the coast of southern
California will eventually move across the area Sunday night and
Monday. There is still some model spread regarding the timing and
strength of this wave but overall expect increasing rain chances
late Sunday night into Monday morning with the highest chances
south with isentropic lift also occurring north of the warm front.
A few elevated thunderstorms will be possible but not expecting
anything severe at this time. Some surface-based instability does
develop in our southwest counties by Monday afternoon as the warm
front lifts northward, and while some isolated strong storms can't
be ruled out this will be well behind the shortwave.

A vigorous shortwave and associated strong surface low will lift
northeastward from the Central Plains to the Upper Midwest Tuesday
and Tuesday night, with downstream ridging amplifying from the
Gulf to the East Coast. If a storm could develop Tuesday
afternoon it would be strong but currently expect the atmosphere
to remain relatively capped. At this time height falls with this
system look to remain northwest of the area. The pre-frontal line
of showers and storms will not arrive until very late Tuesday
night or more likely Wednesday morning. The LLJ will be weakening
through the morning Wednesday with flow becoming parallel to the
front. CAPE-shear parameter space would be potentially supportive
of at least isolated severe storms, but probabilities for a more
"organized" severe risk are too low to mention anything in the HWO
this far out. Southwest flow aloft will continue through the rest
of the week as ridging over the eastern Gulf causes the front to
stay in our vicinity, resulting in continued chances for showers
and storms. Will have to keep an eye on rainfall totals for any
flooding concerns.

32/Davis

&&

.AVIATION...
(06Z TAFS)
Issued at 1239 AM CDT SAT APR 1 2023

Ceilings have started to lower across the area. Now seeing
generally MVFR heights at most sites. TOI is currently at IFR
levels but would expect to rise to MVFR as the system moves
closer. Tried to time out the best expectations in TEMPO through
the event. Winds will remain gusty through the period.

16

&&

.FIRE WEATHER...

Showers and storms will move through the area his morning, with
drier air quickly spreading into the area behind an advancing cold
front. Min RH values will range from 25 to 35 percent this
afternoon, and 28 to 38 percent Sunday afternoon. Next wetting
rains Monday and Tuesday.

Strong winds will become southwesterly this morning, westerly by
the afternoon, and northwesterly by the evening. 20ft wind speeds
up to 16-18mph can be expected during this time, before winds
weaken Saturday night.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     77  40  71  48 /  30   0   0  30
Anniston    79  42  71  52 /  70   0   0  30
Birmingham  79  44  72  53 /  30   0   0  40
Tuscaloosa  79  45  73  54 /  20   0   0  50
Calera      79  45  72  54 /  50   0   0  40
Auburn      79  47  73  54 / 100   0   0  30
Montgomery  82  48  73  55 / 100   0   0  30
Troy        83  50  75  56 /  90   0   0  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 6 AM CDT early this morning for the
following counties: Fayette-Lamar-Marion-Pickens-Tuscaloosa.

Wind Advisory until 7 PM CDT this evening for the following
counties: Blount-Calhoun-Cherokee-Clay-Cleburne-Etowah-Jefferson-
Randolph-Shelby-St. Clair-Talladega-Walker-Winston.

&&

SHORT TERM...75
LONG TERM....14
AVIATION...16
Hazardous weather outlook, Mar 31, 3:38 PM CDT, 11 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
338 PM CDT Fri Mar 31 2023

ALZ011>015-017>050-012345-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
338 PM CDT Fri Mar 31 2023

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Severe storms are likely tonight into early tomorrow morning, with
the highest potential along and north of I-20. Threats include
tornadoes, damaging winds, and quarter size hail. For the southeast
areas, the threats mentioned above are less likely but can not be
ruled out.

Windy conditions are expected tonight. Wind gusts of 35 to 40 mph
are possible outside of thunderstorm activity. The winds will occur
across the northern half of Central Alabama. Lesser wind gusts will
occur south.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Isolated severe storms may continue into Saturday morning across
southeast portions of Central Alabama. Damaging winds and an
isolated tornado are possible.

Breezy conditions will continue through midday Saturday with wind
gusts of 35 to 40 mph possible across the northern half of Central
Alabama.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management will be needed
tonight into Saturday morning.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 1:55 AM CDTTornado WarningBMXMarion65 min
Apr 1, 2:49 AM CDTSevere Thunderstorm WarningBMXFayette, Lamar, Marion56 min
Apr 1, 3:23 AM CDTSevere Thunderstorm WarningBMXWalker, Winston52 min
Apr 1, 4:07 AM CDTSpecial Weather StatementBMXBlount53 min
Apr 1, 4:13 AM CDTSpecial Weather StatementBMXWalker32 min
Apr 1, 4:44 AM CDTSpecial Weather StatementBMXDeKalb31 min
Apr 1, 4:51 AM CDTSpecial Weather StatementBMXEtowah39 min
Apr 1, 5:11 AM CDTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Etowah49 min
Apr 1, 5:52 AM CDTSpecial Weather StatementBMXCalhoun53 min
Apr 1, 6:11 AM CDTSpecial Weather StatementBMXSt. Clair34 min
Apr 1, 6:55 AM CDTSpecial Weather StatementBMXAutauga, Dallas35 min
Apr 1, 7:27 AM CDTSpecial Weather StatementBMXAutauga, Elmore48 min
Apr 1, 7:45 AM CDTSpecial Weather StatementBMXDallas45 min
Apr 1, 8:04 AM CDTSpecial Weather StatementBMXMacon41 min
Apr 1, 10:12 AM CDTSpecial Weather StatementBMXBullock33 min
Apr 1, 10:42 AM CDTSpecial Weather StatementBMXRussell33 min
Apr 1, 11:52 AM CDTTornado WarningBMXBarbour15 min
Apr 1, 2:45 PM CDTWind AdvisoryBMXFayette, Lamar, Marion, Pickens, Tuscaloosa4 hr

Nearby

Tornado Warnings in Alabama, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.